I'm not surprised at this news. I am a long-time psych CS, and inappropriate use of antipsychotics (and other psych meds) is one of my favorite "soapbox" topics. 'Way
too many docs (and nurses) outside of psych settings believe that antipsychotics are "wonder" sedatives to be given to anyone who is agitated for any reason. Used to be Haldol ("Vitamin H") that was everyone's favorite all-purpose sedative ... Over the years, I frequently saw it given to elderly patients who were restless and agitated, and the only thing I ever saw it do was make them more
restless and agitated than they were to begin with. But people were so used to the idea of giving it as a sedative that they never seemed to notice that it made things worse. Plus, the elderly are v. sensitive to the dangerous side effects of these meds.
As far as I'm concerned, the risks aren't worth the limited/questionable benefits, esp. when there are better choices for sedating someone -- as I used to say about the Haldol, "Well, we could also
sedate them by whupping 'em upside the head with a 2x4, but we don't do that, do we? And why not? Because it's not good clinical practice, that's why not. Same thing with the Haldol ..."
Guess I can add Seroquel to the rant now ...